Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 36, NWS Jackson, KY

March 4, 1997Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at Mar 4, 1997, 11:34 PM EST for Pike County, Kentucky. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 1997, 11:34 PM EST (04:34 UTC)
Expired
Mar 5, 1997, 11:30 AM EST
In force
12 hr
Issued by
NWS Jackson, KY
Area
Whole counties

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1997-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1997-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 050434
FFWJKL
KYC195-051630-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1134 PM EST TUE MAR 4 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1130 AM EST
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...PIKE
 
AT 1120 PM...A PIKE COUNTY SPOTTER CALLED THE NATIONAL WEATHER SERVICE
OFFICE IN JACKSON TO REPORT A MUDSLIDE THAT IS 25 FEET HIGH BLOCKING
MARROWBONE CREEK IN THE EASTERN PART OF THE COUNTY. WATER IS
ACCUMULATING BEHIND THE MUDSLIDE.  IF THE MUDSLIDE BREAKS...PEOPLE
NEAR THE ROCKHOUSE AND BAD FORK CREEKS WILL BE AFFECTED WITH WATER
AND MUD.

THIS IS A DANGEROUS SITUATION. WE DO NOT KNOW THE VOLUME OF WATER THAT
WOULD BE RELEASED SHOULD THE MUDSLIDE BREAK...BUT PIKE COUNTY OFFICIALS
ARE TAKING THE NECESSARY PRECAUTIONS AND EVACUATING THE AFFECTED HOMES.

MORE RAIN IS IN THE FORECAST FOR WEDNESDAY.  IF THE SITUATION CAN NOT
BE DIFUSED...WEDNESDAY/S RAIN HAS THE POTENTIAL TO AGGRAVATE THE
SITUATION.
 
EVERYONE SHOULD USE CAUTION WHILE TRAVELING IN PIKE COUNTY TONIGHT...AS
SOME SECONDARY ROADS AND LOW-LYING AREAS MAY BE COVERED BY FLOODWATERS
OR MUD.

&

GROSS/INGRAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 4, 8:09 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 4, 8:09 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
810 PM EST TUE MAR 4 1997

QUICK PERUSAL OF 12Z MODELS INDICATE A WET FORECAST FOR WEDNESDAY IN
ORDER.  ETA DUMPS 0.82 INCHES OF RAIN ON US STARTING SOMETIME AROUND
18Z WEDNESDAY AFTERNOON AND CONTINUING WEDNESDAY EVENING. CFP EXPECTED
IN JKL WEDNESDAY AFTN WITH COOLER TEMPS BEHIND THIS ONE.

JUST GIVEN THE 12Z DATA...I WOULD NOT BE UNCOMFORTABLE WITH A FLASH
FLOOD WATCH FOR WEDNESDAY AND WEDNESDAY NIGHT. EVEN THOUGH IT IS
SECOND PERIOD...THIS PART OF THE STATE DOESN/T NEED ANY MORE RAIN.
THE FLY IN THE OINTMENT IS THE TIME PERIOD OVER WHICH THE RAIN FALLS.
IF IT FALLS SLOWLY OVER A 9 TO 12 HOUR PERIOD...IT WILL LIKELY DO
LITTLE MORE THAN DELAY THE FALL OF OUR RIVERS.

GOOD INSTABILITY GRADIENT EXISTS ACROSS THE STATE DURING WED AFTN.
TEMPERATURE DIFFERENCE ACROSS FRONT WILL LIKELY BE 10 TO 20 DEGREES.
GOOD UVV COMES ACROSS EASTERN KENTUCKY WED AFTERNOON. THESE PARAMETERS
WILL CONTRIBUTE TO CONVECTION WHICH WE DO NOT NEED. IN THAT
EVENT...ANOTHER MINOR CREST (ALBEIT PROBABLY BELOW FLOOD STAGE
IN MOST AREAS) ON SOME RIVERS AND STREAMS IS POSSIBLE.

GIVEN THE POTENTIAL FOR CONVECTIVE RAINS...FEEL THAT A FFA IS
WARRANTED FOR WEDNESDAY INTO WEDNESDAY NIGHT. THERE IS NO DOUBT
IN MY MIND THAT ALL RAIN WILL GO INTO RUNOFF. FFA SHOULD STRESS THE
POTENTIAL FOR THUNDERSTORMS AND MENTION THE POSSIBILITY FOR SOME QUICK
RISES...ESPECIALLY ON THE SMALLER STREAMS.

WINDS SHOULD PICK UP A MORE SOUTHERLY COMPONENT BY MIDNIGHT IN MOST
AREAS SO MINS WILL LIKELY OCCUR THIS EVENING AND THEN STABELIZE.
BUMPED MINS DOWN A COUPLE OF DEGREES...OTHERWISE LEFT PREVIOUS FCSTRS
NUMBERS ALONE. COORDINATED WITH MRX.
        |
JKL  48/62/32/48 2+6-
LOZ  46/60/32/48 2+6-

INGRAM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 9:05 AM ESTSevere Thunderstorm WarningJKLMcCreary45 min
Mar 5, 10:00 AM ESTFlash Flood WarningJKLLee, Menifee, Morgan, Powell, Wolfe3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLBath, Montgomery3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLFleming, Rowan3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLClay, Jackson, Knox, Laurel, McCreary, Rockcastle and 1 more3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLEstill3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLElliott3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLWayne3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLOwsley3 hr
Mar 5, 11:03 AM ESTSevere Thunderstorm WarningJKLBell2 min
Mar 5, 11:03 AM ESTSevere Thunderstorm WarningJKLBell32 min
Mar 5, 11:55 AM ESTFlash Flood WarningJKLPike6 hr
Mar 5, 1:10 PM ESTFlash Flood WarningJKLMenifee, Morgan3 hr
Mar 5, 1:10 PM ESTFlash Flood WarningJKLMcCreary, Whitley3 hr

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.